MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 0; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL / POLYMER, NON-POROUS, CALC

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 0; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL / POLYMER, NON-POROUS, CALC
Catalog Number 0580-1-440
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 01/04/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.H3 other text : not available.
 
Event or Problem Description
Revision surgery due to broken exeter stem.Stem was revised due to breaking at the calcar/trunnion.Another company was used for the remainder of the procedure.Original surgery performed roughly 15 years ago.
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving an exeter stem was reported.The event was confirmed via provided photographs of the device and clinician review of provided medical records.Method & results: product evaluation and results: the reported device was not returned however photographs were provided for review.The photographs show that the neck of the stem has fractured.Nothing further can be observed as the device appears covered in blood.Clinician review: a review of the provided medical information by a clinical consultant indicated: "i can confirm that the patient had the primary hybrid total hip arthroplasty and sustained a prosthetic fracture of the femoral neck with a well fixed stem since i was able to review and x-ray showing the implant and fracture.Root cause analysis: the root cause of this event cannot be determined with certainty.The causes of femoral stem fracture, approximately 15 years after implantation or multifactorial including surgical technique, especially in the way the implant was cemented (in this case it was well cemented), the patient's activity level and bmi, about which we have no information, and implant factors." product history review: could not be performed as the device lot details were not provided.Complaint history review: could not be performed as the device lot details were not provided.Conclusions: it was reported that the patient was revised due to fracture of the exeter stem.The reported device was not returned however photographs were provided for review.The photographs show that the neck of the stem has fractured.Nothing further can be observed as the device appears covered in blood.The event was further confirmed by a review of the provided x-ray image by a clinical consultan: "i can confirm that the patient had the primary hybrid total hip arthroplasty and sustained a prosthetic fracture of the femoral neck with a well fixed stem since i was able to review and x-ray showing the implant and fracture.Root cause analysis: the root cause of this event cannot be determined with certainty.The causes of femoral stem fracture, approximately 15 years after implantation or multifactorial including surgical technique, especially in the way the implant was cemented (in this case it was well cemented), the patient's activity level and bmi, about which we have no information, and implant factors." further information such as return of the device and office notes/patient history are needed to investigate root cause.No further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
EXETER V40 STEM 44MM NO 0
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL / POLYMER, NON-POROUS, CALC
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
arokiya raj
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key18586109
Report Number0002249697-2024-00139
Device Sequence Number7021539
Product Code MEH
UDI-Device Identifier04546540153296
UDI-Public04546540153296
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K121308
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number0580-1-440
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/04/2024
Supplement Date Received by Manufacturer05/22/2024
Initial Report FDA Received Date01/26/2024
Supplement Report FDA Received Date05/27/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown